The popular medicine cabinet “staple” that can ravage your heart and brain

At this very moment, hundreds—maybe thousands—of people have just popped an over-the-counter pill to soothe a headache, calm nagging joint pain, or relieve a few aching muscles.

You probably have these pills in your medicine cabinet. Millions of people do. I’m talking about non-steroidal anti-inflammatory drugs, known as NSAIDs.

There’s no doubt you’re familiar with NSAID brand names like Advil®, Aleve®, Celebrex®, Motrin®, Naprosyn® and others.

Together, these common drugs make up a multi-billion-dollar-a-year market, which is bad news for our collective health.

I don’t want to frighten you, but if you take any of these drugs, you need to be familiar with their grave risks—not many people are. These risks are very real, especially if you happen to be an older individual struggling with depression, which is where I’d like to kick off today’s warning…

A dangerous mix for your brain

Chronic pain is one of the most common conditions among older adults. And if you’re 60 years of age or older, you’re probably all too familiar with the aches and pains that hurt in the joints and muscles you didn’t even realize you had.

Depression is also quite common as we grow older. In fact, 1 in 5 people 65 or older are using prescription antidepressant drugs—compared to the general public, where 1 in 9 are using antidepressants.

And unfortunately, these two conditions often go together. Two out of every three adults who suffer from major depression also report chronic pain. If you’re in pain, you’re likely to get depressed… and if you’re depressed, you’re more likely to notice pain.

In short, the use of NSAIDs along with antidepressants is extremely common, and can spell disaster for your brain.

And the evidence is prevalent. In a recent study from the Korea Institute of Drug Safety and Risk Management, researchers analyzed five years of health records for more than 4 million people.

They found that combined use of NSAIDs and antidepressants was linked with a whopping 50 percent increase in intracranial hemorrhage (brain bleeding or ischemic stroke) within 30 days of a new antidepressant prescription.

Antidepressants alone weren’t linked to this deadly bleeding condition—the addition of NSAIDs was the trigger.

And while your brain is struggling, your heart also takes a terrible beating with NSAID use…

Shocking details in the fine print

Who reads the complete label on a bottle of Advil®? Safe to say, very few ever scrutinize the fine print. But Dr. Fred Pescatore does…

In his Pain-Free Life Protocol, Dr. Pescatore raises a major red flag about the ways NSAIDs affect your heart. And he starts by noting this FDA-mandated warning that appears on all NSAID products…

“The risk of heart attack or stroke can occur as early as the first weeks of using an NSAID. The risk may increase with longer use of the NSAID. The risk appears greater at higher doses.”

And what constitutes a high dose?

Dr. Pescatore lays it out: “For ibuprofen (Advil®, Motrin®, Nuprin®), it’s more than 1,200 mg per day. For naproxen (Aleve®, Midol®, Naprosyn®), it’s more than 750 mg per day. Those doses may not seem high—but if you’re living with pain and are desperate for relief, it’s easy to reach those maximums by late afternoon.”

Dr. Pescatore notes that he doesn’t want to be an alarmist. After all, NSAIDs prompt heart attacks in only 1 percent of users each year. But heart attack isn’t the only toll these drugs take on your heart.

“You can also add heart failure to the list,” he says. “And by heart failure, I mean a heart so weak, it struggles to pump blood to the rest of the body, thus producing shortness of breath, severe fatigue, and many other debilitating symptoms.”

Dr. Pescatore cites a study in the journal BMJ where researchers tracked health records of nearly 10 million NSAID users. Those who used the drugs had almost 20 percent greater risk of landing in the hospital with heart failure.

This research prompted the British Heart Foundation to warn anyone using NSAIDs to stick to the lowest possible dose for the shortest possible time—a guideline Dr. Pescatore strongly agrees with for those who feel that their NSAID use is a necessity.

What NSAIDs do to your cells is a crime!

By now you might be thinking you never want to see another NSAID pill ever again. And I’m with you all the way! But just to seal the deal, Dr. Pescatore offers three more reasons to avoid these pain-killers:

  • In a study of 8,000 people with an average age of 68, ongoing use of an NSAID for just 15 to 30 days was linked to a 76 percent higher risk of atrial fibrillation (abnormal heartbeat) compared with non-use.
  • Your stomach doesn’t care much for NSAIDs either. Dr. Pescatore notes that regular NSAID used is linked with a four-fold increased risk in stomach ulcers.
  • In an investigation into the stomach ulcer link, Johns Hopkins University scientists discovered an unusual mechanism at work: NSAIDs melt cell membranes—literally! Dr. Pescatore explains: “They heat up the fatty cellular membrane, melting it like heated butter—and the cell dies.” And the predictable result: “biological bedlam.”

Dr. Pescatore points out that if a dietary supplement posed these kinds of risks, it would be yanked from the market immediately!

But the good news, he adds, is that most of the conditions that drive people to NSAIDs can be treated with safe, natural methods. Here are just three examples:

  • Migraine: Take 300 mg of CoQ10 daily.
  • Arthritis pain: Take 3,000 mg of EPA/DHA omega-3 fatty acids (not just 3,000 mg of fish oil) daily.
  • Muscle aches: Take 300 mg of Robuvit® daily.

And for each one of those pain problems—and many more—Dr. Pescatore offers multiple safe, natural solutions in his Pain-Free Life Protocol. Click here to explore more details about this unique pain-control program, or to get started right away.

SOURCES

“Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study” BMJ 2015; 351: h3517.  doi.org/10.1136/bmj.h3517